(Weekly Organ of the Communist Party of India (Marxist)
November 28, 2010
CPI(M) MP Writes to Health Minister
Brinda Karat, MP and Polit Bureau member of CPI(M) has written a letter to Ghulam Nabi Azad, minister for health and family welfare on November 18 regarding the reported decision of the health ministry to introduce injectable contraceptives as part of the public health programme in the name of increasing the basket of contraceptive choices. The following is the text of the letter:
I am writing to you in connection with the reported decision of the health ministry to introduce injectable contraceptives as part of the public health programme in the name of increasing the basket of contraceptive choices. I believe that this will be a harmful step damaging to the health interests of women.
surprised to read
that one of the “new” factors quoted by health officials for the
was the National Rural Health Mission. It will be entirely unfortunate
NRHM gets converted into a
You are aware that a similar proposal in the nineties had to be ultimately withdrawn because of the legitimate objections of women’s organisations and public health experts and activists. Those reasons are equally valid today.
1. Injectibles have side effects which are well documented. These include disruption in the menstrual cycle which include both Menorrhagia and Metrorhagia. Other side effects are headaches, dizziness, weight gain, abdominal bloating and discomfort. Government officials pushing injectables consider these side effects to be “minor.” However for women, particularly women doing hard manual labour, these side effects are major as they seriously impact on their work besides causing great inconvenience effecting the quality of their lives. These are precisely the women who will be targets of the programme.
It should be noted that in a trial conducted by ICMR of the injectible contraceptive Net-en, the cumulative discontinuation rate due to menstrual disturbance was 21.2 per cent in the first year and 43.5 per cent in the second year. In another study done by WHO on Depo Provera, discontinuation rates were ever higher between 33.3 per cent to 75 per cent and 49.5 per cent to 91.3 per cent.
2. Long term effects include heart and liver problems, adverse impact on bone density etc.
3. Long acting contraceptives contain hormones and require close monitoring since it is provider controlled. If for example a woman gets a reaction after having a daily pill, she can immediately stop having it. But once an injection is given the reaction is beyond her control. We do not have a strong monitoring system. Vast areas are uncovered by minimum health infrastructure. In such a situation it would be against the minimum health and human rights of women to introduce such methods of contraception in the public health system.
4. It would also be extremely shortsighted to introduce such a wide use of injections which would increase the danger of the spread of HIV-AIDS.
There is a
huge unmet need
for safe contraception in
If such a decision has indeed been taken, I would request its urgent reconsideration. I would also request you to convene a meeting of concerned health and women’s activists who are concerned about this issue.